Alabama, 2022

Hail in Alabama, May 24, 2022

May 24, 2022 · NWS BMX · 3 events in 2 counties and zones

A short wave trough interacted with a warm front lifting northward across north central Alabama. There was sufficient instability to produce marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A short wave trough interacted with a warm front lifting northward across north central Alabama. There was sufficient instability to produce marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 3:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 24, 3:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
415 PM CDT Tue May 24 2022

.SHORT TERM...
/Updated at 1031 AM CDT Tue May 24 2022/

Through This Afternoon.

This morning, a warm front is lifting northward through the area
with showers mainly west of I-65. Rounds of showers and
thunderstorms are expected to continue developing, becoming numerous
to widespread later this afternoon within the moist airmass south of
the front with additional lift being supplied by a shortwave mid-
level trough embedded within the south-southwesterly flow aloft.
Despite the rain, there will be occasional breaks in the clouds
which will allow temperatures to generally hover around the upper
70s to lower 80s. The potential for strong storms will be low and
may be disrupted by the rain ongoing this morning which could limit
heating, but it appears that if temperatures do reach the lower 80s
in spots then MUCAPE of 2000-2500 J/kg would be enough to support a
few strong updrafts given eff. bulk shear of 20-30 kts. The more
favorable area for a few robust storms would be across southern
portions of the area which would then propagate northward posing
mainly a risk for strong, gusty winds.

Tonight through Tomorrow.

We should see activity generally decrease overnight with mild and
mostly cloudy conditions expected. Meanwhile, the trough to our west
will slowly continue to advance east with the associated cold
front in Texas. Pre-frontal disturbances will continue to produce
rounds of convection over the Lower MS River Valley which will
track into Central AL early tomorrow morning followed by another
MCS-like feature which short term guidance indicates will reach
west Central Alabama by tomorrow afternoon. Overall, forecast
predictability concerning severe potential continues to be low and
dependent on mesoscale features in this complicated convective
pattern but, with certainty, we can say that rounds of showers and
thunderstorms will continue tomorrow with estimated rainfall
accumulations up to one inch with locally higher amounts.

86

.LONG TERM...
/Updated at 353 PM CDT Tue May 24 2022/
Wednesday night through Monday.

No major changes were made to the extended. Elevated pops remain
in the forecast through Thursday. Strong to marginally severe
storms will be possible into Wednesday evening with the
afternoon's pre-frontal disturbance and again on Thursday along
and ahead of a surface front. After a few lingering wrap around
rain showers in the N/E for Friday, dry weather is expected to
return for the weekend and into Monday. The front will help to
cool temperatures down some for the weekend's lows. Highs will be
lower for Fri/Sat and begin warming back for Sun/Mon as the ridge
pushes E.

08

Previous long-term discussion:
/Updated at 350 AM CDT Tue May 24 2022/

Thursday.

Unsettled weather will continue on Thursday as an upper-level closed
low/trough centers near the ArkLaTex Thursday morning. As this low
slowly drifts east and becomes more vertically stacked/occluded with
the surface low near the mid Mississippi Valley, another wave of
showers and thunderstorms is expected to advance across Central
Alabama owing to an embedded shortwave rotating through the base of
the trough. This will spur convective activity, generally ahead
of a cold front where a 30-40+ kt low-level jet will redevelop
amidst a plume of elevated PWs (1.7-1.9"). Locally heavy rainfall
and some flooding are possible as a result. We'll continue a low
confidence mention for this threat in the HWO.

Despite some uncertainty regarding the true quality of the warm
sector on Thursday, progged kinematic fields suggest a low-end
severe weather threat is possible as well. Some guidance suggests
decently curved hodographs amidst 1,000-1,500 J/kg MLCAPE during the
morning and afternoon hours (instability is limited due to poor
lapse rates aloft, ongoing rain/cloud cover in the region). There
could also be scenario involving coastal convection thwarting
meaningful instability for interior portions of Alabama into the
afternoon. (Honestly, the convective evolution the past few days
have been tough to predict, and each day impacts the next..)
Nonetheless, this is a fairly robust LLJ, especially for late May.
We'll introduce a low-confidence mention for severe weather in
the HWO and refine the forecast as confidence increases (or
decreases). Though trends in guidance have suggested a slower,
more meridional system, FROPA should still occur across the
forecast area Thursday night into Friday morning.

Friday through Sunday.

The synoptic dry slot will move across Central Alabama on Friday
morning as the occluded low pressure system moves across the Ohio
Valley and the LLJ is now in the Carolinas. Westerly winds will
advect a drier, continental airmass into the Deep South. Rain
chances end, and tranquil warm afternoon should result. This will be
the last of mentionable rain chances until the end of the forecast
period. By then, southerly to southwesterly low-level flow should
result in enough BL moisture for a few diurnal showers or
thunderstorms. However, I've kept PoPs pretty low as medium-range
guidance/ensembles suggest a broad deep-layer ridge taking over the
Southeast CONUS. Afternoon highs in the upper 80s to lower 90s are
forecast by Monday, but could increase in future updates.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

SHRA continues at or near our northern terminals with a warm front
lifting northward through the area. This activity should continue to
move northward with a short break in the rain possible. However,
additional convection has developed in southwest Alabama. This
next round of activity will be monitored as it moves northward in
addition to any other convective development across south Alabama,
and this was handled with TEMPOs. Rain should generally diminish
this evening, but more storms are expected to develop over
Mississippi after 06Z then move into west Alabama and towards TCL
late tomorrow morning. MVFR ceilings return across the area by
07-09Z.

86

&&

.FIRE WEATHER...

Elevated rain chances are forecast to continue through Thursday
night, with periods of showers and thunderstorms. Low ceilings
will be possible each morning as very moist conditions continue
near the surface. 20 ft winds remain from the south to southeast
for the next several days, at 5-10 mph each afternoon. Given the
increases in moisture, minimum RH values remain above 50 percent
for much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  83  63  77  59 /  60  80  70 100  60
Anniston    67  82  66  78  61 /  60  80  60 100  60
Birmingham  68  84  66  77  61 /  60  80  80 100  50
Tuscaloosa  70  84  66  78  60 /  30  80  80  90  30
Calera      68  82  68  78  63 /  40  80  80 100  50
Auburn      67  80  66  77  64 /  50  70  60 100  60
Montgomery  69  83  67  80  64 /  30  70  60 100  50
Troy        68  82  66  79  64 /  30  70  60 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 24, 3:07 AM CST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
407 AM CDT Tue May 24 2022

ALZ011>015-017>050-251215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
407 AM CDT Tue May 24 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across much of Central
Alabama this afternoon through 9 PM. Primary threats include
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible across much of Central
Alabama Wednesday afternoon into Wednesday evening. Primary threats
include damaging wind gusts and large hail.

Strong to severe thunderstorms are also possible across Central
Alabama on Thursday. Primary threats include damaging wind gusts,
large hail, and perhaps a tornado.

Locally heavy rainfall could occur on Wednesday and Thursday. This
could lead to flooding of low lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today, as well as on Wednesday and Thursday.

In the hours before

Special weather statement, May 24, 4:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CDT Tue May 24 2022

ALZ011>013-015-242230-
Fayette AL-Walker AL-Marion AL-Lamar AL-
505 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion, Fayette and Lamar Counties through 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Vernon to Boley Springs.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Winfield, Fayette, Carbon Hill, Vernon, Sulligent, Millport,
Guin, Berry, Brilliant, Oakman, Glen Allen, Kennedy, Kansas, Nauvoo,
Belk, Beaverton, Gu-Win, Eldridge and Curry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3401 8821 3398 8714 3363 8745 3354 8828
TIME...MOT...LOC 2205Z 192DEG 33KT 3366 8818 3366 8749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

75 Linhares
Special weather statement, May 24, 4:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT Tue May 24 2022

ALZ011>015-242300-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
532 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of northern Walker,
Marion, Winston, northwestern Fayette and northern Lamar Counties
through 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Smith Dam. Movement was
north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Hamilton, Winfield, Haleyville, Carbon Hill, Sulligent, Lynn,
Arley, Guin, Hackleburg, Double Springs, Brilliant, Addison, Glen
Allen, Detroit, Kansas, Nauvoo, Beaverton, Gu-Win and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8817 3430 8711 3399 8711 3399 8715
      3392 8708 3390 8710 3389 8706 3385 8708
      3391 8823
TIME...MOT...LOC 2232Z 195DEG 40KT 3397 8814 3393 8716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 24, 4:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
533 PM CDT Tue May 24 2022

ALZ019-025>027-242300-
Calhoun AL-Shelby AL-Talladega AL-St. Clair AL-
533 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of central Talladega,
southwestern Calhoun, northeastern Shelby and southern St. Clair
Counties through 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan Martin Dam, or near Childersburg, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Talladega, Pell City, Childersburg, Lincoln, Riverside, Vincent,
Ragland, Munford, Alpine Bay Resort, Winterboro, Talladega
Superspeedway, Vandiver, Harrisburg, Talladega Municipal Airport,
Alpine, Logan Martin Lake, Honda Manufacturing Of Alabama, Coosa
Island, Bynum and Logan Martin Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 8628 3349 8654 3379 8622 3361 8592
TIME...MOT...LOC 2233Z 214DEG 42KT 3337 8636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 24, 4:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
535 PM CDT Tue May 24 2022

ALZ048-242300-
Russell AL-
535 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of eastern Russell
County through 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Seale, or 15 miles northwest of Lumpkin, moving
north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee Creek,
Fort Mitchell, Ladonia Sports Complex, Fort Mitchell Activity Center
and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3220 8496 3218 8501 3213 8506 3208 8505
      3208 8512 3247 8518 3247 8506 3250 8506
      3251 8500 3246 8500 3242 8496 3238 8499
      3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2235Z 177DEG 29KT 3216 8502

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 4:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
543 PM CDT Tue May 24 2022

ALZ050-242315-
Barbour AL-
543 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of eastern Barbour
County through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richards Crossroads, or 8 miles south of Eufaula, moving north at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eufaula, Hawkinsville, Osco, Richards Crossroads, Lakepoint Resort
State Park, Lugo and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3171 8529 3204 8534 3206 8506 3197 8506
      3196 8509 3194 8508 3191 8511 3190 8511
      3189 8513 3188 8513 3183 8514 3183 8513
      3179 8513 3178 8514 3176 8513 3177 8515
      3174 8521 3170 8522
TIME...MOT...LOC 2243Z 177DEG 29KT 3177 8519

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 24, 4:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
557 PM CDT Tue May 24 2022

ALZ017>019-026-027-242330-
Calhoun AL-Etowah AL-Talladega AL-St. Clair AL-Blount AL-
557 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of north central
Talladega, Blount, western Calhoun, western Etowah and St. Clair
Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nectar to near Lincoln. Movement was northeast
at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anniston, Talladega, Pell City, Rainbow City, Oneonta, Attalla,
Springville, Odenville, Blountsville, Cleveland, Saks, West End-Cobb
Town, Lincoln, Margaret, Weaver, Ashville, Riverside, Ragland, Locust
Fork and Ohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3421 8641 3410 8630 3414 8625 3375 8580
      3343 8614 3393 8673 3412 8664 3412 8660
      3415 8659 3419 8655 3422 8655 3423 8652
      3425 8651 3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 2257Z 211DEG 28KT 3395 8663 3355 8616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Birmingham radar (KBMX), 82 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Blount

When
May 24, 5:00 PM CST to 5:01 PM CST
Where
Blount County, Locust Fork
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.900, -86.620

Penny size hail reported in Locust Fork.

Hail, Calhoun

When
May 24, 7:14 PM CST to 7:15 PM CST
Where
Calhoun County, Saks
Measured
0.75 in hail
Reported by
Public
Coordinates
33.720, -85.830

Penny size hail reported in the city of Saks.

Hail, Calhoun

When
May 24, 7:48 PM CST to 7:49 PM CST
Where
Calhoun County, 0.9 mi NE of Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
33.830, -85.760

Quarter size hail in the northern portions of Jacksonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030776, 1030777, 1030780.